Thunderstorm Wind, Patrick
- When
- August 29, 1:45 PM EST
- Where
- Patrick County, 5 mi SE of Woolwine
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.733, -80.217
Thunderstorm winds during the afternoon of the 29th downed trees 5 miles southeast of Woolwine and 7 miles north of Burnt Chimney.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds during the afternoon of the 29th downed trees 5 miles southeast of Woolwine and 7 miles north of Burnt Chimney.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 29, 9:40 AM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1040 AM EDT FRI AUG 29 2003 VALLEY FOG BURNING OFF AS IS EVIDENT ON MORNING SAT PIX. ALREADY REBOUNDING INTO U70 TO L80S EVERYWHERE BUT SERN WV WHERE SOME VALLEYS STILL IN THE UPPER 60S WITH MORE PERSISTANT FOG. MORNING SOUNDINGS IMPRESSIVE WITH WATER CONTENT AND INSTABILITY. PWATS NEAR 1.5 IN THE MOUNTAINS TO NEAR 1.9 IN THE EAST AND CAPES 1500 WEST TO 3500 J/KG EAST. NO SYNOPTIC SCALE FORCING AS WE SAW YESTERDAY...BUT MOIST ATMOS AND LOW LFCS WILL COMBINE WITH DIFFERENTIAL HEATING TO PRODUCE SCATTERED DEEP CONVECTION AGAIN THIS AFTERNOON. TEMPS ALOFT VERY WARM SO HAIL DOESNT APPEAR TO BE A BIG THREAT...BUT THERE COULD BE A FEW STORMS THAT PULSE TO NEAR SEVERE LEVELS WITH WINDS THIS AFTERNOON DURING PEAK HEATING. WILL OPEN MAX TEMP RANGES A BIT UPWARDS IN SOME LOCATIONS OTHERWISE ONLY ADDITION IS TO ADD VERY HEAVY RAIN EAST OF THE BLUE RIDGE. .RNK... NC...NONE. VA...NONE. WV...NONE. SPN
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 610 AM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY...WITH THE BEST CHANCE ALONG AND WEST OF THE BLUE RIDGE. THE THREAT FOR SEVERE WEATHER APPEARS MINIMAL AT THIS TIME...WITH AN ISOLATED STRONG WIND GUST NOT OUT OF THE QUESTION. HOWEVER...SOME STORMS ARE EXPECTED TO MOVE SLOWLY AND PRODUCE VERY HEAVY RAINFALL RATES. THEREFORE...THE RISK OF A STORM PRODUCING AN ISOLATED FLASH FLOOD DOES EXIST FOR LATE THIS AFTERNOON AND THIS EVENING...MAINLY WEST OF THE BLUE RIDGE. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 AM EDT FRI AUG 29 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 10N BOONE NC FLASH FLOOD
08/28/03 WATAUGA STREET FLOODING. REPORTED
BY WATAUGA COUNTY EMA.
0830 PM FOREST VA WIND DAMAGE
08/28/03 BEDFORD NUMEROUS TREES DOWN.
REPORTED BY BEDFORD
COUNTY 911.
0940 PM 10NW BEDFORD VA WIND DAMAGE
08/28/03 BEDFORD NUMEROUS TREES DOWN.
REPORTED BY BEDFORD
SHERIFFS OFFICE.
0950 PM MONROE VA WIND DAMAGE
08/28/03 AMHERST A FEW TREES DOWN.REPORTED
BY AMHERST SHERIFFS
OFFICE.The Roanoke radar (KFCX), 33 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332840, 5332841.